Illinois Journal of Mathematics

The profile decomposition for the hyperbolic Schrödinger equation

Benjamin Dodson, Jeremy L. Marzuola, Benoit Pausader, and Daniel P. Spirn

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In this note, we prove the profile decomposition for hyperbolic Schrödinger (or mixed signature) equations on $\mathbb{R}^{2}$ in two cases, one mass-supercritical and one mass-critical. First, as a warm up, we show that the profile decomposition works for the ${\dot{H}}^{\frac{1}{2}}$ critical problem. Then, we give the derivation of the profile decomposition in the mass-critical case based on an estimate of Rogers-Vargas (J. Functional Anal. 241(2) (2006), 212–231).

Article information

Illinois J. Math., Volume 62, Number 1-4 (2018), 293-320.

Received: 13 November 2018
Revised: 13 November 2018
First available in Project Euclid: 13 March 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35Q55: NLS-like equations (nonlinear Schrödinger) [See also 37K10] 35Q35: PDEs in connection with fluid mechanics


Dodson, Benjamin; Marzuola, Jeremy L.; Pausader, Benoit; Spirn, Daniel P. The profile decomposition for the hyperbolic Schrödinger equation. Illinois J. Math. 62 (2018), no. 1-4, 293--320. doi:10.1215/ijm/1552442664.

Export citation


  • H. Bahouri and P. Gérard, High frequency approximation of solutions to critical nonlinear wave equations, Amer. J. Math. 121 (1999), 131–175.
  • J. Bourgain, Refinements of Strichartz inequality and applications to 2D-NLS with critical nonlinearity, Int. Math. Res. Not. 8 (1998), 253–283.
  • T. Cazenave, Semilinear Schrödinger equations, Courant Lecture Notes in Mathematics, vol. 10, AMS Publishing, Providence, 2003.
  • H. Chihara, Smoothing effects of dispersive pseudodifferential equations, Comm. Partial Differential Equations 27 (2002), no. 9–10, 1953–2005.
  • B. Dodson, Global well-posedness and scattering for the defocusing, $L^{2}$-critical, nonlinear Schrödinger equation when $d = 2$, Duke Math. J. 165 (2016), no. 10, 3435–3516.
  • B. Dodson, Global well-posedness and scattering for the mass critical nonlinear Schrödinger equation with mass below the mass of the ground state, Adv. Math. 285 (2015), 1589–1618.
  • L. Fanelli and N. Visciglia, The lack of compactness in the Sobolev-Strichartz inequalities, J. Math. Pures Appl. (9) 99 (2013), no. 3, 309–320.
  • I. Gallagher, Profile decomposition for solutions of the Navier-Stokes equations, Bull. Soc. Math. France 129 (2001), 285–316.
  • P. Gérard, Description du defaut de compacite de l'injection de Sobolev, ESAIM Control Optim. Calc. Var. 3 (1998), 213–233.
  • M. Ghidaglia and J. C. Saut, Nonexistence of travelling wave solutions to nonelliptic nonlinear Schrodinger equation, J. Nonlinear Sci. 6 (1996), 139–145.
  • D. Hundertmark and V. Zharnitsky, On sharp Strichartz inequalities in low dimensions, Int. Math. Res. Not. 2006, \bnumber34080 (2006).
  • Dragos Iftimie, A uniqueness result for the Navier–Stokes equations with vanishing vertical viscosity, SIAM J. Math. Anal. 33 (2002), no. 6, 1483–1493.
  • C. E. Kenig and F. Merle, Global well-posedness, scattering and blow-up for the energy-critical, focusing, non-linear Schrödinger equation in the radial case, Invent. Math. 166 (2006), no. 3, 645–675.
  • C. E. Kenig, G. Ponce, C. Rolvung and L. Vega, The general quasilinear ultrahyperbolic Schrödinger equation, Adv. Math. 196 (2005), no. 2, 402–433.
  • S. Keraani, On the defect of compactness for the Strichartz estimates of the Schrödinger equations, J. Differential Equations 175 (2001), 353–392.
  • R. Killip and M. Visan, Nonlinear Schrödinger equations at critical regularity, clay summer school lecture notes, 2008.
  • S. Lee, Bilinear restriction estimates for surfaces with curvatures of different signs, Trans. Amer. Math. Soc. 358 (2006), no. 8, 3511–3533.
  • F. Linares and G. Ponce, On the Davey-Stewartson systems, Ann. Inst. H. Poincaré Anal. Non Linéaire 10 (1993), no. 5, 523–548.
  • P.-L. Lions, The concentration-compactness principle in the calculus of variations. the limit case, part I, Revista Matemática Aberoamericana 1 (1985), no. 1, 145–201.
  • P.-L. Lions, The concentration-compactness principle in the calculus of variations. the limit case, part II, Revista Matemática Aberoamericana 1 (1985), no. 2, 45–121.
  • P. Kevrekidis, A. Nahmod and C. Zeng, Radial standing and self-similar waves for the hyperbolic cubic NLS in 2D, Nonlinearity 24, \bnumberNo. 5, 1523?1538 (2011).
  • J. L. Marzuola, J. Metcalfe and D. Tataru, Quasilinear Schrödinger equation I: Small data and quadratic interactions, Adv. Math. 231 (2012), no. 2, 1151–1172.
  • F. Merle and L. Vega, Compactness at blow-up time for $L^{2}$ solutions of the critical nonlinear Schrödinger equation in 2D, Int. Math. Res. Not. 8 (1998), 399–425.
  • A. Moyua, A. Vargas and L. Vega, Schrödinger maximal function and restriction properties of the Fourier transform, International Mathematics Research Notices (1996), 793–815.
  • K. M. Rogers and A. Vargas, A refinement of the Strichartz inequality on the saddle and applications, J. Funct. Anal. 241 (2006), no. 2, 212–231.
  • M. Ruzhansky and M. Sugimoto, Smoothing properties of evolution equations via canonical transforms and comparison principle, Proc. Lond. Math. Soc. 105 (2012), no. 2, 393–423.
  • M. Sablé-Tougeron, Régularité microlocale pour des problemes aux limites non linéaires, Ann. Inst. Fourier 36 (1986), no. 1, 39–82.
  • C. Sulem and P. Sulem, Nonlinear Schrödinger equations, Springer, Berlin, 1999.
  • T. Tao, A sharp bilinear restriction estimate for paraboloids, Geom. Funct. Anal. 13 (2003), no. 6, 1359–1384.
  • N. Totz, A justification of the modulation approximation to the 3D full water wave problem, Comm. Math. Phys. 335 (2015), no. 1, 369–443.
  • N. Totz, Global well-posedness of 2D non-focusing Schrodinger equations via rigorous modulation approximation, J. Differential Equations 261 (2016), no. 4, 2251–2299.
  • N. Totz and S. Wu, A rigorous justification of the modulation approximation to the 2D full water wave problem, Comm. Math. Phys. 310 (2012), no. 3, 817–883.
  • A. Vargas, Restriction theorems for a surface with negative curvature, Math. Z. 249 (2005), 97–111.